Research DRUG POINTS

Nicorandil may be associated with gastrointestinal ulceration

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7546.889 (Published 13 April 2006) Cite this as: BMJ 2006;332:889
  1. Mohaned Egred, specialist registrar in cardiology (m.egred{at}ctc.nhs.uk)1,
  2. Mohammed Andron, cardiac clinical fellow1,
  3. W Lindsay Morrison, consultant cardiologist1
  1. 1 Cardiothoracic Centre, Liverpool L14 3PE
  1. Correspondence to: M Egred

    Nicorandil (Ikorel; Rhône-Poulenc Rorer, Guildford) is associated with mouth and anal ulcers,14 but we are not aware of any previous reports of association with gastrointestinal ulceration. A 69 year old woman had had percutaneous coronary intervention and a stent inserted into her left anterior descending artery two years before presentation. She had recurrent angina, and her general practitioner increased her dose of nicorandil to 30 mg twice a day. She had another percutaneous coronary intervention for in-stent re-stenosis, after which she presented to her general practitioner with mouth and anal ulcers and was referred for gastrointestinal evaluation. She was taking aspirin, a β blocker, nitrate, and a statin. Upper and lower gastrointestinal endoscopy showed, in addition to her oral and anal ulcers, multiple ulcers of the small and large intestines and multiple biopsies showed non-specific ulceration. A provisional diagnosis of inflammatory bowel disease was made and she was due to be started on steroids and immunosuppressive treatment. She was seen in our clinic for cardiac review, and, at that time, she had anal ulcers and a large ulcer, 15 mm in diameter, at the base of her tongue. We stopped nicorandil, and her ulcers healed, and she had no further problems and remains well.

    Full investigations to rule out other pathologies and causes of ulceration are important. Ulceration related to nicorandil usually resolves itself on stopping nicorandil, but reducing the dose may promote ulcer healing.4 This is important as nicorandil is usually used as a third line treatment in patients with severe coronary artery disease, and it may not be possible to stop it completely without recurrence of anginal symptoms.

    This case suggests that nicorandil might be associated with intestinal ulceration, in addition to ulceration of the mouth and anus, because no other cause was identified, and the ulcers resolved after stopping nicorandil. The Medicines and Healthcare Products Regulatory Agency's website lists two cases with possible relation to nicorandil: one of oesophageal ulceration and another of fatal small intestinal ulceration. Similarly, a report of perforation of the terminal ileum putatively linked it to nicorandil.5

    Footnotes

    • Funding None.

    • Competing interests None declared.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract